Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 151, NWS Huntsville, AL

December 23, 2017Colbert County, Franklin County, Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Dec 23, 2017, 5:31 AM CST for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 23, 2017, 5:31 AM CST (11:31 UTC)
Expired
Dec 23, 2017, 6:00 AM CST
In force
29 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 98 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 23, 5:46 AM CSTTSTM WND DMG4 Sse Killen, ALPOWER POLE SNAPPED AND POWER LINES DOWN ON BAKER RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WUUS54 KHUN 231131
SVRHUN
ALC033-059-077-231200-
/O.NEW.KHUN.SV.W.0151.171223T1131Z-171223T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
531 AM CST SAT DEC 23 2017

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Central Lauderdale County in northwestern Alabama...
  Southeastern Colbert County in northwestern Alabama...
  Central Franklin County in northwestern Alabama...

* Until 600 AM CST

* At 530 AM CST, severe thunderstorms were located along a line
  extending from near Underwood-Petersville to 7 miles northeast of
  Tremont, moving south at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red
  Bay, Killen, Littleville, Leighton and St. Florian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3441 8816 3493 8772 3492 8728 3480 8740
      3480 8743 3477 8743 3431 8787 3432 8817
TIME...MOT...LOC 1130Z 339DEG 16KT 3489 8772 3431 8816 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

70/DD
1 follow-up statement
680 
WWUS54 KHUN 231156
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
556 AM CST SAT DEC 23 2017

ALC033-059-077-231206-
/O.EXP.KHUN.SV.W.0151.000000T0000Z-171223T1200Z/
Lauderdale AL-Colbert AL-Franklin AL-
556 AM CST SAT DEC 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAUDERDALE...
SOUTHEASTERN COLBERT AND CENTRAL FRANKLIN COUNTIES WILL EXPIRE AT 600
AM CST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

LAT...LON 3441 8816 3493 8772 3492 8728 3480 8740
      3480 8743 3477 8743 3431 8787 3432 8817
TIME...MOT...LOC 1156Z 339DEG 16KT 3480 8768 3422 8812 

$$

70/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 2:57 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Dec 23, 2:57 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
257 AM CST Sat Dec 23 2017

.NEAR TERM...(Today)
Issued at 257 AM CST Sat Dec 23 2017

Latest water vapor imagery shows an upper level shortwave moving
into the Mississippi Valley, helping to push a surface cold front
eastward. This front currently stretches from its parent low over
the eastern Great Lakes, southwestward through the Midsouth region
and into southeast Louisiana and was moving fairly quickly to the
east. The 02 am surface analysis shows another area of low pressure
that has developed along the southern extent of the cold front over
western Tennessee. This has increased the pressure gradient across
the TN Valley, with southerly surface winds gusting as high as 30 mph
in some locations. The strong southerly flow has advected much
warmer and more moist air across the region, with temperatures in the
upper 60s to lower 70s and dewpoints in the lower 60s. Area radars
show an area of showers, with isolated thunderstorms, on the doorstep
of northwest Alabama just ahead of the cold front. This activity
will push into northwest Alabama within the next hour and then
quickly translate eastward through the morning. Short term guidance
seems to be handling the current conditions fairly well and are in
fair agreement that the rain will move east of I-65 by 15Z and then
out of northeast Alabama by the early afternoon hours, with the cold
front trailing just behind the precip.

There still appears to be a small window for isolated storms to
become strong to severe. At this point, most of the convection
associated with the front remains south of the I-20 corridor in
Mississippi, however a few lightning strikes have been observed
further north. The main limiting factor at this point is an
inversion around the 700 mb layer, keeping the instability fairly
minimal. With that said, the dynamics associated with this system
are fairly impressive as the low level jet moves over the TN Valley.
This jet was producing speeds up to 60 kts around 925 mb and with
southerly flow at the surface and southwest flow just above the
surface, low level wind shear was approaching 35 kts and deep layer
shear around 80 kts. Given these numbers, it won't take much for any
storm to exhibit supercellular structures, but again this will be
dependent on if the area will realize any surface based instability.
At this point, hires forecast soundings show the inversion eroding
as the shortwave continues to move eastward, but the question
remains if this will be ahead of the cold front. As already stated,
there will be a very narrow window just ahead of the front for these
parameters to come in line and become favorable for an isolated
severe thunderstorm. Of course a brief tornado is certainly
possible, but the higher threat will be isolated damaging wind gusts.
Based on the latest guidance, the highest chance for this to
occur will be just before sunrise across the NW and ending in the SE
by 18Z.

The cold front will quickly push east of the area by early
afternoon, ending the precip across the area. Cold air advection
behind the front will be very efficient, with temperatures dropping
rapidly into the upper 40s to lower 50s by the afternoon.

.SHORT TERM...(Tonight through Monday)
Issued at 257 AM CST Sat Dec 23 2017

Clouds will linger across the area through the overnight hours,
tempering the cooling just a bit. Even still, the CAA will continue
and temperatures will fall into the mid to upper 30s. Christmas Eve
will be fairly chilly, especially compared to the previous few days,
with clouds persisting through the day. A broad upper trough will
swing through the region, and there might be just enough moisture
left for isolated light showers to develop across the northeast
portion of the forecast area Sunday afternoon. With temps remaining
above freezing, only looking at the potential for liquid precip. A
reinforcing cold front will then sweep through the area Sunday night
and the dry air will overcome any lift and limit the chance for
frozen precip. However, even colder conditions are forecast for
Christmas Eve night and Christmas day as cold air advection
increases behind the aforementioned cold front. Overnight lows will
drop into the mid 20s and highs will only warm into the lower 40s.

.LONG TERM...(Monday night through Friday)
Issued at 257 AM CST Sat Dec 23 2017

Uncertainty increases in the long term as forecast models diverge on
their solutions. Near zonal flow will be in place to start the
period, with easterly surface winds filtering in slightly more moist
air. A cold start to the morning will give way to seasonable
afternoon highs, with temperatures warming into the upper 40s. A
weak shortwave will develop along the central Gulf of Mexico late on
Tuesday and then begin to move northeastward as weak ridging across
the eastern Caribbean builds northward. The GFS is a bit more
progressive with this system, bringing precip into the area as early
as Wednesday afternoon and continuing through Saturday. Meanwhile,
the ECMWF keeps most of the precip to our south until Thursday
night. Along with a wetter pattern, the GFS is also slightly warmer,
with above freezing temperatures through Thursday night. It then
cools the vertical column as winds become northerly and filter in
colder air. Of course, the ECMWF is colder, but also dry for the
most part. Given the uncertainties with the long term, have kept to
blended guidance. This does mean that there are a few periods with
rain transitioning to snow, but no accumulations are expected at
this point. Again, we're talking days 5 through 7. High temperatures
through the period will generally remain in the 40s, with overnight
lows in the 30s through Friday and then dropping into the upper 20s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1101 PM CST Fri Dec 22 2017

Ceilings at or below 010agl will continue with southerly flow of
15-20kt with gusts up to 25kt. A line of heavy showers and possibly
a thunderstorm will arrive between 10-13Z at KMSL and 12-15Z at KHSV.
With the line, expecting a period of +RA and vsbys down of 3sm or
below and brief wind gusts at or above 40kt. Behind this line, winds
will shift abruptly to westerly then northwesterly with continued
gusts over 20kt expected. Ceilings will remain in the 010-020agl
range through the afternoon with isolated to scattered light showers
possible.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...73
SHORT TERM...73
LONG TERM...73
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 23, 3:32 AM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
332 AM CST Sat Dec 23 2017

ALZ001>010-016-TNZ076-096-097-241130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
332 AM CST Sat Dec 23 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Showers and embedded thunderstorms will continue to track eastward
this morning along a cold front. A few strong to severe storms will
be possible, with the primary threats coming from damaging wind gusts
up to 60 mph and brief tornadoes. Locally heavy rainfall may also
result in minor flooding of creeks, streams and other low lying
areas. The threat for storms will end for the northwest half of the
outlook area by 9 AM and for the remainder of the region by Noon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The probability for widespread hazardous weather is low.

A developing storm system along the Gulf coast will bring a low
chance of snow to the region on Thursday night and Friday.

.SPOTTER CALL TO ACTION STATEMENT...

Limited activation of storm spotters and emergency management
personnel is possible through Noon today.

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 5:01 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale29 min
Dec 23, 5:17 AM CSTTornado WarningHUNColbert28 min
Dec 23, 6:00 AM CSTSpecial Weather StatementHUNLawrence30 min
Dec 23, 6:30 AM CSTSpecial Weather StatementHUNLimestone30 min
Dec 23, 7:33 AM CSTSpecial Weather StatementHUNCullman27 min
Dec 23, 7:36 AM CSTSpecial Weather StatementHUNMadison24 min
Dec 23, 9:16 AM CSTSpecial Weather StatementHUNDeKalb, Jackson, Marshall74 min
Dec 23, 10:36 AM CSTSpecial Weather StatementHUNDeKalb24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.